Alert archive / Tennessee / Freeze Warnings in 2011

Freeze Warning 2, NWS Morristown, TN

March 31, 201121 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this freeze warning at Mar 31, 2011, 3:03 PM EDT for 21 counties in Tennessee; 7 counties in Virginia. It took effect at Apr 1, 2011, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2011, 3:03 PM EDT (19:03 UTC)
In effect from
Apr 1, 2011, 12:00 AM EDT
Expired
Apr 1, 2011, 9:00 AM EDT
In force
9 hr
Issued by
NWS Morristown, TN
All 28 counties

Anderson County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Morgan County, TN, Roane County, TN, Scott County, TN, Sevier County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 21 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WWUS74 KMRX 311903
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT THU MAR 31 2011

...FREEZING TEMPERATURES EXPECTED FRIDAY MORNING...

.COLD AIR WILL CONTINUE TO FILTER INTO THE REGION TONIGHT AS HIGH
PRESSURE BUILDS IN FROM THE WEST. WIDESPREAD FREEZING TEMPERATURES
ARE EXPECTED ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.
PORTIONS OF THE EAST CENTRAL TENNESSEE VALLEY MAY ALSO EXPERIENCE A
HARD FREEZE.

TNZ012>017-035>040-042-044-046-067>071-073-VAZ001-002-005-006-008-
010730-
/O.NEW.KMRX.FZ.W.0002.110401T0400Z-110401T1300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-NORTHWEST GREENE-
WASHINGTON TN-NORTHWEST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-NORTH SEVIER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...KINGSPORT...WARTBURG...CLINTON...
OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...LENOIR CITY...
KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
303 PM EDT THU MAR 31 2011

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
FRIDAY. 


* TEMPERATURE: READINGS IN THE UPPER 20S TO LOWER 30S ARE EXPECTED.

* IMPACTS: THESE CONDITIONS MAY KILL CROPS AND OTHER SENSITIVE
VEGETATION THAT ARE LEFT UNPROTECTED.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED OR
OCCURRING. 
&&

$$
2 follow-up statements
675 
WWUS74 KMRX 010050
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT THU MAR 31 2011

...FREEZING TEMPERATURES EXPECTED FRIDAY MORNING...

.UNSEASONABLY COLD AIR WILL CONTINUE TO FILTER INTO THE SOUTHERN
APPALACHIAN REGION TONIGHT...AS HIGH PRESSURE BUILDS IN FROM THE
WEST. WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED OVER SOUTHWEST
VIRGINIA...NORTHEAST TENNESSEE...AND CENTRAL EAST TENNESSEE.


TNZ012>017-035>040-042-044-046-067>071-073-VAZ001-002-005-006-008-
011000-
/O.CON.KMRX.FZ.W.0002.110401T0400Z-110401T1300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-MORGAN-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-NORTHWEST GREENE-
WASHINGTON TN-NORTHWEST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-NORTH SEVIER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...ROGERSVILLE...KINGSPORT...WARTBURG...CLINTON...
OAK RIDGE...MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...LENOIR CITY...
KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE...JONESVILLE...
WISE...NORTON...GATE CITY...LEBANON...ABINGDON
850 PM EDT THU MAR 31 2011

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
FRIDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
FRIDAY.

* TEMPERATURES: LOWS IN THE UPPER 20S TO LOWER 30S ARE EXPECTED
  AROUND SUNRISE.

* IMPACTS: THESE SUB-FREEZING TEMPERATURES MAY KILL CROPS AND
  OTHER SENSITIVE VEGETATION THAT ARE LEFT UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED OR
OCCURRING. 
&&

$$
463 
WWUS74 KMRX 010822
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT FRI APR 1 2011

...FREEZING TEMPERATURES EXPECTED FRIDAY MORNING...

.UNSEASONABLY COLD AIR WILL CONTINUE TO FILTER INTO THE SOUTHERN
APPALACHIAN REGION...AS HIGH PRESSURE BUILDS IN FROM THE WEST.
AREAS OF FREEZING TEMPERATURES ARE EXPECTED THIS MORNING OVER
MUCH OF SOUTHWESTERN VIRGINIA...AND NORTHEAST TENNESSEE.

TNZ012>014-035>040-067>071-073-010930-
/O.CAN.KMRX.FZ.W.0002.000000T0000Z-110401T1300Z/
SCOTT TN-CAMPBELL-CLAIBORNE-MORGAN-ANDERSON-UNION-GRAINGER-
HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
NORTH SEVIER-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...RUTLEDGE...
MORRISTOWN...NEWPORT...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...SEVIERVILLE
422 AM EDT FRI APR 1 2011

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE
FREEZE WARNING...FOR THE NORTHERN PLATEAU AND CENTRAL VALLEY
COUNTIES OF EAST TENNESSEE.  

LINGERING CLOUDS OVERNIGHT HAD KEPT TEMPERATURES MOSTLY IN THE MID
TO UPPER 30S THROUGH EARLY THIS MORNING. TEMPERATURES MAY FALL INTO
THE LOWER 30S BEFORE DAYBREAK...WITH PATCHY AREAS OF FROST POSSIBLE.

HOWEVER...A HARD FREEZE IS UNLIKELY OVER THE NORTHERN PLATEAU AND
CENTRAL VALLEY OF EAST TENNESSEE.  

$$

TNZ015>017-042-044-046-VAZ001-002-005-006-008-011300-
/O.CON.KMRX.FZ.W.0002.000000T0000Z-110401T1300Z/
HANCOCK-HAWKINS-SULLIVAN-NORTHWEST GREENE-WASHINGTON TN-
NORTHWEST CARTER-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
GREENEVILLE...JOHNSON CITY...ELIZABETHTON...JONESVILLE...WISE...
NORTON...GATE CITY...LEBANON...ABINGDON
422 AM EDT FRI APR 1 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
FOR MOST OF NORTHEAST TENNESSEE AND SOUTHWESTERN VIRGINIA. 

* TEMPERATURES: LOWS IN THE UPPER 20S TO LOWER 30S ARE EXPECTED 
  AROUND SUNRISE. 

* IMPACTS: THESE SUB-FREEZING TEMPERATURES MAY KILL CROPS AND 
  OTHER SENSITIVE VEGETATION THAT ARE LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE EXPECTED OR
OCCURRING. 
&&

$$

TG

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this freeze warning went out at Mar 31, 1:53 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 1:53 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT THU MAR 31 2011

.AVIATION...UPPER TROUGH TRACKING THROUGH THE AREA BRINGING IFR/MVFR
CONDITIONS AND LIGHT RAIN EARLY IN THE TAF PERIOD. BUT IMPROVING
CONDITIONS ARE EXPECTED TONIGHT AS THE TROUGH EXITS THE REGION. ALL
SITES SHOULD BE BACK TO VFR IN THE 23-04Z TIME RANGE. LIGHT WINDS
WILL CONTINUE THROUGH THE TAF PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER WEATHER ADVISORY UNTIL 10 PM EDT THIS EVENING FOR THE
     FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
     MOUNTAINS...JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...WINTER WEATHER ADVISORY UNTIL 10 PM EDT THIS EVENING FOR THE
     FOLLOWING ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

GH
Hazardous weather outlook, Mar 31, 3:22 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 AM EDT THU MAR 31 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 AM EDT THU MAR 31 2011 /222 AM CDT THU MAR 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT OR
TUESDAY. THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF AND ALONG THIS
FRONT. DUE TO THE STRONG WINDS ALOFT AND INCREASING INSTABILITY...SOME
OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL LIKELY BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...BUT TORNADOES MAY BE
POSSIBLE. HEAVY RAIN MAY ALSO OCCUR WHICH COULD PRODUCE LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOMETIME MONDAY NIGHT OR
TUESDAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 9:24 AM EDTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more5 hr

Nearby

Freeze Warnings in Tennessee, 2011Freeze Warnings in Virginia, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.